Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Grand Forks, ND

June 16, 2018Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 16, 2018, 9:40 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 9:40 PM CDT (02:40 UTC)
Expired
Jun 16, 2018, 10:30 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 190 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:45 PM CDTTSTM WND DMGFergus Falls, MNA POWER POLE AND A LIGHT POLE WERE BLOWN DOWN.
Jun 16, 9:45 PM CDTTSTM WND GST 553 W Fergus Falls, MNMEASURED WIND GUST AT FERGUS FALLS AIRPORT KFFM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4001 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
519 m²/s²
Significant tornado parameter
6.0
Supercell composite
44.2

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS53 KFGF 170240
SVRFGF
MNC051-111-167-170330-
/O.NEW.KFGF.SV.W.0056.180617T0240Z-180617T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
940 PM CDT SAT JUN 16 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Otter Tail County in west central Minnesota...
  Northern Grant County in west central Minnesota...
  Southeastern Wilkin County in west central Minnesota...

* Until 1030 PM CDT.

* At 940 PM CDT, a severe thunderstorm was located over Fergus Falls,
  moving east at 50 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Dalton around 950 PM CDT.
  Underwood around 955 PM CDT.
  Battle Lake and Clitherall around 1005 PM CDT.
  Vining and Urbank around 1015 PM CDT.
  Parkers Prairie and Almora around 1025 PM CDT.

Other locations impacted by this severe thunderstorm include Fergus
Falls Airport.

This includes Interstate 94 in Minnesota between mile markers 46 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until midnight CDT for west central
Minnesota.

LAT...LON 4605 9636 4640 9632 4639 9517 4611 9516
      4611 9577 4598 9577
TIME...MOT...LOC 0240Z 278DEG 42KT 4626 9609 

HAIL...1.25IN
WIND...70MPH
 
$$

GG
3 follow-up statements
093 
WWUS53 KFGF 170305
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1005 PM CDT SAT JUN 16 2018

MNC167-170315-
/O.CAN.KFGF.SV.W.0056.000000T0000Z-180617T0330Z/
Wilkin MN-
1005 PM CDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Minnesota.

LAT...LON 4606 9613 4639 9610 4639 9517 4611 9516
      4611 9577 4598 9577
TIME...MOT...LOC 0305Z 274DEG 49KT 4620 9576 

$$

MNC051-111-170330-
/O.CON.KFGF.SV.W.0056.000000T0000Z-180617T0330Z/
Otter Tail MN-Grant MN-
1005 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN OTTER TAIL AND NORTHEASTERN GRANT COUNTIES...

At 1005 PM CDT, a severe thunderstorm was located near Battle Lake,
or 15 miles east of Fergus Falls, moving east at 55 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Clitherall around 1010 PM CDT.
  Vining around 1015 PM CDT.
  Urbank around 1020 PM CDT.
  Parkers Prairie and Almora around 1025 PM CDT.
  Wrightstown around 1030 PM CDT.

This includes Interstate 94 in Minnesota between mile markers 56 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4606 9613 4639 9610 4639 9517 4611 9516
      4611 9577 4598 9577
TIME...MOT...LOC 0305Z 274DEG 49KT 4620 9576 

HAIL...1.25IN
WIND...70MPH
 
$$

GG
928 
WWUS53 KFGF 170317
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1017 PM CDT SAT JUN 16 2018

MNC051-111-170330-
/O.CON.KFGF.SV.W.0056.000000T0000Z-180617T0330Z/
Otter Tail MN-Grant MN-
1017 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN OTTER TAIL AND NORTHEASTERN GRANT COUNTIES...

At 1017 PM CDT, a severe thunderstorm was located near Vining, or 23
miles east of Fergus Falls, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Vining and Urbank around 1020 PM CDT.
  Parkers Prairie and Almora around 1030 PM CDT.

This includes Interstate 94 in Minnesota between mile markers 65 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4601 9589 4620 9598 4638 9591 4639 9532
      4611 9534 4611 9577 4598 9577
TIME...MOT...LOC 0317Z 275DEG 49KT 4619 9560 

HAIL...1.00IN
WIND...60MPH
 
$$

GG
805 
WWUS53 KFGF 170327
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1027 PM CDT SAT JUN 16 2018

MNC051-111-170337-
/O.EXP.KFGF.SV.W.0056.000000T0000Z-180617T0330Z/
Otter Tail MN-Grant MN-
1027 PM CDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES WILL EXPIRE AT 1030 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Minnesota.

LAT...LON 4601 9589 4620 9598 4638 9591 4639 9532
      4611 9534 4611 9577 4598 9577
TIME...MOT...LOC 0327Z 278DEG 42KT 4617 9543 

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:13 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 7:13 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
713 PM CDT Sat Jun 16 2018

.UPDATE...
Issued at 713 PM CDT Sat Jun 16 2018

Latest CAM guidance continues to show initiation in the TOR watch
area over the next few hours, which makes sense given the eroding
CIN and favorably sheared environment along the warm front. No
changes in expected severe threat at this time, which is expected to
persist through late this evening. Increased rain chances in the
south accordingly, as well as in the northern valley where showers
will move eastward through the area this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jun 16 2018

Severe weather and the potential for heavy rain remain the main
forecast concerns for the short term. Currently have a surface low
in South Dakota, with an arcing warm front up into some of our
west central MN counties. Not much happening yet, the complex of
storms from this morning have shifted into the MN arrowhead. There
are also some weak storms entering the Devils Lake region. Latest
high resolution model guidance seems to hold off on much storm
development until the early evening, sometime after 5 pm. Even
then, there are some solutions that show the most development
holding off until even later. So will just be in a monitor mode
until then.

There is still a lot of available moisture across southeast ND and
west central MN. Pretty soupy surface air with precipitable water
values over 1.50 inches. After portions of southeast ND and west
central MN picked up 1-2 inches of rain this morning, think they
are susceptible for additional rain tonight. With the models
indicating the potential for heavy rain across this same area
tonight, coordinated with neighbors and plan on issuing a flash
flood watch for southeast ND and west central MN tonight. Think
the severe threat should end by late evening, but there could
still be lingering storms and heavy rain across portions of the
area into Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jun 16 2018

The stalled frontal boundary that will be residing across the
eastern Dakotas through Minnesota will be gradually shifting to the
southeast by Sunday night. As this occurs surface high pressure will
begin to build across the western and central Dakotas as upper level
ridging builds over the northern U.S.. A general trend has been
noted in recent model runs that shifts the heavier precipitation
during the Sunday night period slightly southward into eastern
SD/western MN. This trend will have to be monitored due to potential
flooding concerns for the southern RRV and parts of
western/northwestern MN this weekend.

The surface high pressure that will begin to move in late Sunday
night will persist for much of the upcoming work week as a cut off
low and upper level ridge persist over the western and central U.S.
respectively. This will allow for warm weather to return to the
region with afternoon highs in the low to mid 80s, relatively light
winds at 5 to 10 mph, and mostly clear skies.

As the weak upper level low slowly begins to push eastward during
the late week period, low level southerly return flow will allow for
low level poleward moisture flux. Shower and thunderstorm chances
will increase late Thursday night and into Friday as an attendant
surface low translates northward in response to upper level dynamics
form the weak upper level trough. Although exact details are still
uncertain, most ensemble and deterministic guidance suggests the
next rain chance for much of the region will come during this late
Thursday/Friday timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 713 PM CDT Sat Jun 16 2018

Expect TSTM development early this evening along and south of a
BAC to FAR to BJI line. TSTM activity will be most active before
06z, but shra and tstms will still likely affect those southern
TAF sites through much of the night. North of this line, an area
of showers will move eastward through, affecting DVL, GFK, and TVF
this evening. Could be embedded thunder/ltng with these shra. As
activity weakens overnight, expect continued shra, MVFR to IFR
cigs, and perhaps some patchy fog to still cause issues through
the morning, particularly for areas along and south of a BAC to
FAR to BJI line.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 7 AM CDT Sunday for NDZ039-049-052-053.

MN...Flash Flood Watch until 7 AM CDT Sunday for MNZ003-024-027>032-
     040.

&&

UPDATE...BP
SHORT TERM...Godon
LONG TERM...AM
AVIATION...BP
Hazardous weather outlook, Jun 16, 12:53 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1253 PM CDT Sat Jun 16 2018

MNZ004-005-007-NDZ006>008-014>016-054-171800-
Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Western Walsh County-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible this afternoon and tonight.
Some storms may be strong, however severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-006-008-013-014-NDZ024-026>030-038-171800-
West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible from 5 pm to midnight.
The primary threats will be hail up to 2 inches in diameter,
winds gusts to 75 mph or possibly higher, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
171800-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across the area from 5 pm to
midnight. The primary threats will be hail up to 2 inches in
diameter, winds gusts to 75 mph or possibly higher, and possibly
tornadoes. Periods of heavy rain and localized flooding is
possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 16, 5:50 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
550 PM CDT SAT JUN 16 2018

NDZ028-029-038-039-162330-
Griggs ND-Steele ND-Barnes ND-Cass ND-
550 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHERN
GRIGGS...NORTHERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 630 PM
CDT...

At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sutton to near Spiritwood. Movement was
east at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sutton around 555 PM CDT.
  Eckelson and Revere around 600 PM CDT.
  Sanborn and Hannaford around 605 PM CDT.
  Cooperstown around 610 PM CDT.
  Valley City and Bald Hill Dam around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4744 9850 4755 9757 4690 9757 4688 9844
      4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 2249Z 261DEG 50KT 4737 9852 4690 9852

NC
Special weather statement, Jun 16, 8:30 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
830 PM CDT SAT JUN 16 2018

MNZ024-027-028-031-032-170230-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-
Hubbard MN-
830 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES UNTIL 930 PM
CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toad Lake, or 12 miles east of Detroit Lakes, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Toad Lake around 835 PM CDT.
  Evergreen and Snellman around 840 PM CDT.
  Wolf Lake and Butler around 850 PM CDT.
  Midway around 855 PM CDT.
  Hillview around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for central and
west central Minnesota.

LAT...LON 4680 9472 4680 9479 4660 9478 4648 9481
      4677 9579 4697 9572 4693 9469
TIME...MOT...LOC 0130Z 280DEG 29KT 4682 9557

NC
Special weather statement, Jun 16, 8:41 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
841 PM CDT SAT JUN 16 2018

MNZ029-030-NDZ053-170230-
Wilkin MN-West Otter Tail MN-Richland ND-
841 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTTER TAIL...
NORTHERN WILKIN AND NORTHEASTERN RICHLAND COUNTIES UNTIL 930 PM
CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colfax, or 16 miles northwest of Wahpeton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Galchutt around 850 PM CDT.
  Abercrombie around 855 PM CDT.
  Kent and McCauleyville around 900 PM CDT.
  Brushvale around 905 PM CDT.
  Rothsay and Lawndale around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for west central
Minnesota...and southeastern North Dakota.

LAT...LON 4629 9700 4648 9703 4661 9618 4632 9614
TIME...MOT...LOC 0140Z 262DEG 26KT 4641 9690

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:30 PM CDTSpecial Weather StatementFGFWadena60 min
Jun 16, 8:41 PM CDTSpecial Weather StatementFGFWilkin49 min
Jun 16, 9:02 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin58 min
Jun 16, 9:14 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Wadena46 min
Jun 16, 10:52 PM CDTFlash Flood WarningFGFOtter Tail, Wadena6 hr
Jun 17, 12:15 AM CDTFlash Flood WarningFGFOtter Tail5 hr
Jun 17, 12:46 AM CDTSpecial Weather StatementFGFTodd59 min
Jun 17, 2:31 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater26 min
Jun 17, 10:05 AM CDTRiver Flood WatchFGFClay24 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.